Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 237, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 2020, 2:28 PM MDT for Huerfano County, Pueblo County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 2:28 PM MDT (20:28 UTC)
- Expired
- Aug 29, 2020, 2:47 PM MDT
- In force
- 19 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Huerfano County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 68 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WUUS55 KPUB 292028
SVRPUB
COC055-101-292100-
/O.NEW.KPUB.SV.W.0237.200829T2028Z-200829T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
228 PM MDT Sat Aug 29 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Huerfano County in southeastern Colorado...
South central Pueblo County in southeastern Colorado...
* Until 300 PM MDT.
* At 228 PM MDT, a severe thunderstorm was located 17 miles northeast
of Greenhorn Mountain, or 20 miles south of Pueblo, moving east at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3794 10482 3809 10478 3810 10439 3782 10447
TIME...MOT...LOC 2028Z 278DEG 21KT 3799 10471
HAIL...1.00IN
WIND...60MPH
$$
kam1 follow-up statement
960
WWUS55 KPUB 292047
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
247 PM MDT Sat Aug 29 2020
COC055-101-292056-
/O.CAN.KPUB.SV.W.0237.000000T0000Z-200829T2100Z/
Huerfano CO-Pueblo CO-
247 PM MDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUERFANO AND
SOUTH CENTRAL PUEBLO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3794 10482 3809 10478 3810 10439 3782 10447
TIME...MOT...LOC 2043Z 278DEG 21KT 3797 10457
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:23 AM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 29, 11:23 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1123 AM MDT Sat Aug 29 2020 .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Sat Aug 29 2020 Lingering light rain over the far southeast plains is generally dissipating or moving out of the area, and there should generally be dry conditions across the forecast area until later this morning. A weather disturbance, currently to the west of the area, will move across CO from later this morning, through this evening. As it moves across the area, it is expected to enhance showers/tstm chances across the area. Showers/tstms are expected to develop later in the morning along the Continental Divide, then spreading across the Upper Arkansas River valley and San Luis Valley into the eastern mtns in the early afternoon. Then during the mid and late afternoon hours the storms are expected to move over the I-25 corridor, and then across the southeast plains thru the evening. There are some model differences with the NAM pcpn chances not being as widespread, especially over the I-25 corridor and southeast plains, as the GFS and HRRR. The NAM Nest shows fairly widespread pcpn chances along the I-25 corridor late this afternoon and early evening, but not that much over the far southeast plains. Will keep high PoPs over the area for this afternoon and evening in the forecast. It will be another day where the Decker, Hayden Pass, Junkins and Spring burn scars could be at risk for flash flooding if storms with heavy rain move over these area. SPC has a portion of the southeast plains in a marginal risk for severe storms today. It looks to be moderately unstable this afternoon and deep layer shear values are 35-45 kts. Could see a couple severe storms over the plains. Precip chances should generally come to end by midnight. Temps today will be cooler than yesterday, with highs in the upper 70s and lower 80s over the plains and in the 70s in the high valleys. Overnight temps will be near average with lows in the 50s over the plains and 40s in the high valleys. .LONG TERM...(Sunday through Friday) Issued at 400 AM MDT Sat Aug 29 2020 Sunday...An upper-level trough is expected to translate across the northern Rockies into the northern Great Plains throughout the day, bringing another round of showers and thunderstorms to the region. Activity is anticipated to develop over the Continental Divide by mid to late morning, then spread eastward through the day. Scattered showers and storms are expected over the mountains and high valleys, while more isolated activity is anticipated over the plains. Latest guidance continues to indicate that a dry line will be set up somewhere near the Kansas border, which could trigger a stronger storm or two as CAPE values of up to 1500 J/kg and 0-6 bulk shear values of around 30-35 kts are anticipated. The Storm Prediction Center does have a Marginal Risk of severe weather out for this area, which makes sense given where most of the guidance has the dry line setting up. However, the potential for a stronger storm in this area is highly dependent on where this dry line does set up. As for temperatures, afternoon highs will rebound some from Saturday and reach the lower to mid 90s across the plains and the upper 70s to around 80 in the high valleys. Overnight, the trough is expected to send a potent cold front through the area, which will cool temperatures off by 10-20 degrees for Monday. Monday and Tuesday...A trailing trough behind Sunday's trough is expected to develop between the Pacific Northwest and the northern Rockies and strengthen as it propagates south through Colorado. As it does, showers and thunderstorms are expected to develop over the mountains Monday afternoon and spread eastward with precipitation continuing into into Tuesday. As mentioned in the previous discussion, there is potential for a dusting of snow early Tuesday morning over the highest peaks in the central mountains. Afternoon highs are expected to be similar for both days, but Tuesday is looking to be a couple degrees cooler, with temperatures reaching the mid 70s to near 80 for most locations in the lower elevations. Wednesday through Friday...As the early week system moves away from Colorado, an upper-level ridge is anticipated to build to our west and slowly edging east through the second half of the week. This ridge is expected to bring quieter, drier, and somewhat warmer weather back to the region. However, long-range guidance is indicating that there will be a small chance for a few showers and storms over the mountains on Friday, but confidence is low in that solution at this time because ensemble models are showing quite a bit of spread between their respective members. Afternoon highs are expected to be in the upper 80s to around 90 across the plains, and generally the mid 80s for the high valleys. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1118 AM MDT Sat Aug 29 2020 KALS... -TSRA will be in and around KALS between 18 and 21 UTC today. Gusty winds and brief periods of heavy rain will be possible. Otherwise VFR conditions are anticipated through the rest of the period. KCOS AND KPUB... Best chance of storms at these 2 taf sites will be between 21 and 23 UTC today. Gusty winds and brief periods of heavy rain possible, especially at KCOS. Otherwise VFR conditions anticipated through the remainder of the forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...CARLBERG AVIATION...HODANISH
Hazardous weather outlook, Aug 29, 11:39 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1139 AM MDT Sat Aug 29 2020 COZ058>089-093>099-301745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1139 AM MDT Sat Aug 29 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight One or two severe storms will be possible today over the plains, with the best chance of severe storms south of highway 50. Hail up to the size of ping pong balls and wind gusts to 65 mph will be possible. Showers and thunderstorms were moving across the Continental Divide at noon time. These storms will move across the San Luis Valley and the southern mountains early this afternoon and will move across the I-25 corridor between 2 and 5 pm. They will then continue moving east across the plains later this afternoon, and across the far eastern plains this evening. The best instability and wind shear was noted over the far southeast plains, south of highway 50, and it is in this location where the best chance of severe storms will be later today and this evening. In addition, all thunderstorms will be capable of locally heavy rain, wind gusts to 45 mph and dangerous cloud to ground lightning. If a strong storm moves across the burn scars, flash flooding will be possible. The best chance fro strong storms in the mountains will be between 1 pm and 4 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are expected across much of the area on Sunday, with the best coverage being over the mountains. The main risks with storms on Sunday will be lightning and wind gusts to around 45 mph. A stronger storm or two will be possible over the far eastern plains, near the Kansas border. Hail up to 1 inch in diameter and wind gusts to 60 mph are possible with these storms. Although heavy rainfall is not expected to be as widespread on Sunday, there is the potential for flash flooding over the newer burn scars if a storm develops over one. A rather strong pacific weather system will move across the region late Monday and Tuesday. Over the plains and valleys, this system will bring showers and thunderstorms to the region. This system may also bring a dusting of snow to the highest mountain tops Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible late this afternoon and evening over the southeast plains, with the greatest threat over the far southeast plains south of highway 50. Hodanish
In the hours before
Special weather statement, Aug 29, 1:33 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Pueblo CO 133 PM MDT Sat Aug 29 2020 COZ074-088-292015- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 133 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 215 PM MDT... At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near Gulnare, or 13 miles northwest of Trinidad, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinidad. LAT...LON 3729 10476 3739 10470 3741 10437 3717 10445 TIME...MOT...LOC 1933Z 292DEG 14KT 3732 10466 kam
Special weather statement, Aug 29, 1:59 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Pueblo CO 159 PM MDT Sat Aug 29 2020 COZ087-292045- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 159 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 245 PM MDT... At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near Walsenburg, or 14 miles east of Spring Burn Scar north of Highway 160, moving southeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walsenburg. LAT...LON 3763 10497 3773 10492 3769 10456 3748 10477 TIME...MOT...LOC 1959Z 298DEG 5KT 3765 10487 kam
Special weather statement, Aug 29, 2:23 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 223 PM MDT Sat Aug 29 2020 COZ086>088-292115- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 223 PM MDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 315 PM MDT... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Walsenburg, or 30 miles south of Pueblo, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Huerfano, north central Las Animas and southeastern Pueblo Counties. LAT...LON 3778 10477 3790 10469 3790 10424 3762 10435 TIME...MOT...LOC 2023Z 284DEG 16KT 3783 10461 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:16 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 28, 7:10 PM MDT | Special Weather Statement | PUB | Baca | 50 min |
| Aug 28, 7:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 38 min |
| Aug 28, 8:03 PM MDT | Special Weather Statement | PUB | Baca, Bent | 42 min |
| Aug 28, 8:45 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 45 min |
| Aug 28, 8:58 PM MDT | Flash Flood Warning | PUB | Baca, Bent, Las Animas | 3 hr |
| Aug 28, 9:25 PM MDT | Special Weather Statement | PUB | Prowers | 50 min |
| Aug 29, 1:33 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Aug 29, 1:45 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 45 min |
| Aug 29, 1:59 PM MDT | Special Weather Statement | PUB | Huerfano | 46 min |
| Aug 29, 2:10 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Aug 29, 2:23 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Aug 29, 2:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Aug 29, 2:49 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Aug 29, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 45 min |
| Aug 29, 3:43 PM MDT | Special Weather Statement | PUB | 47 min | |
| Aug 29, 3:48 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 19 min |
| Aug 29, 4:04 PM MDT | Special Weather Statement | PUB | Las Animas | 41 min |
| Aug 29, 4:44 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.